Pennsylvania, 2014Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014
June 23 to 24, 2014 · NWS PBZ · 4 events in 2 counties and zones
Scattered thunderstorms moved across northwest Pennsylvania along a stalled frontal boundary. Isolated severe thunderstorms occurred in Mercer county, with some flooding in Butler county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across northwest Pennsylvania along a stalled frontal boundary. Isolated severe thunderstorms occurred in Mercer county, with some flooding in Butler county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 6:03 PM EST, 32 minutes earlier.
Area forecast discussion, Jun 23, 6:03 PM EST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT MON JUN 23 2014
.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE AS ISOLATED SHOWERS AND
THUNDERSTORMS CONTINUE AROUND THE REGION THROUGH THE NIGHT. AN
INCREASE IN SHOWERS AND THUNDERSTORMS IS EXPECTED THROUGH MID-WEEK
AS A SYSTEM SLOWLY MOVES TOWARD AND THROUGH THE AREA.
&&
.NEAR TERM /THROUGH TUESDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS EASTERN OHIO
AND NW PA THIS EVENING AND HAVE ADJUSTED POPS. REMAINDER FORECAST
UNCHANGED AND PREVIOUS DISCUSSION FOLLOWS.
INCREASING LOW LEVEL MOISTURE VIA HIGHER DEW POINTS CONTINUE TO
ADVECT INTO THE REGION...FUELING STRONGER INSTABILITY THAN IN
PREVIOUS DAYS. GIVEN POOR VERTICAL SHEAR THIS EVENING AND
OVERNIGHT...AS WELL AS A LACK OF A LARGE SCALE LIFTING
MECHANISM...ACTIVITY SHOULD REMAIN RATHER POORLY ORGANIZED AND
ISOLATED THROUGH THE EVENING INTO TONIGHT. HOWEVER...GIVEN THE
PERSISTENCE OF INSTABILITY EVEN AFTER THE DIURNALLY FAVORED
HOURS...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
NIGHT.
WITH DECENT CLOUD COVER AND HIGH LOW LEVEL MOISTURE...LOWS SEEM
LIKELY TO STAY UP WELL ABOVE THOSE EXPERIENCED THIS MORNING...WITH
MID/UPPER 60S LIKELY TO BE COMMON ACROSS THE AREA. FRIES
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE MODEL CONSENSUS OUTSIDE THE 12Z GFS FAVORS A SLOWING OF THE
NEXT SYSTEM TO AFFECT THE AREA BY ABOUT 6-12 HOURS RELATIVE TO
PREVIOUS GUIDANCE FOR THIS SYSTEM. AS SUCH...A SOMEWHAT POORLY
ORGANIZED CONVECTIVE REGIME IS LIKELY TO BE PRESENT ACROSS THE
AREA FOR THE EARLY HALF OF TUESDAY. AFTER THAT TIME...AND
ESPECIALLY APPROACHING TUESDAY EVENING...INCREASING SHEAR AND
INSTABILITY FUNNELED AHEAD OF THE APPROACHING SHORT WAVE TROUGH.
THE ECMWF/NAM/CANADIAN ALL ALLOW FOR A RATHER SLOW SAGGING OF THE
UPPER LEVEL TROUGH OUT OF THE LOWER GREAT LAKES TOWARD OUR REGION
FROM TUESDAY EVENING INTO WEDNESDAY. AS A RESULT...INSTABILITY
AS WELL AS LIFT IN THE RIGHT ENTRANCE REGION OF THE JET LINGER
OVER ESPECIALLY THE SOUTHERN AND SOUTHEASTERN PORTION OF THE AREA
WELL INTO WEDNESDAY. AS A RESULT...POPS WERE BASICALLY SHIFTED
BACK IN THE FORECAST 6-12 HOURS FROM THE PREVIOUS FORECAST...WITH
ABUNDANT LOW LEVEL MOISTURE REIGNING SUPREME UNTIL THAT TIME.
A TEMPORARY DRY OUT AND COOL DOWN IS LIKELY BEHIND THIS WAVE GOING
INTO WEDNESDAY NIGHT AND THURSDAY WITH LOWS BACK INTO THE 50S AND
HIGHS LARGELY IN THE 70S. FRIES
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRONTAL BOUNDARY WILL RETURN NORTHWARD AS A WARM FRONT THURSDAY
NIGHT/FRIDAY...BRINGING HIGHER PRECIPITABLE WATER VALUES BACK
NORTHWARD. FROM HERE ON OUT...EXPECTING A DAILY CHANCE OF
SHOWERS/THUNDERSTORMS AS H500 HEIGHTS SLOWLY RISE AND WE STAY IN A
TYPICALLY WARM AND MOIST SUMMERTIME AIR MASS. DECIDED TO KEY ON
DIURNAL POPS FOR NOW...EVEN THOUGH RIPPLES IN THE WESTERLIES MAY
PROVIDE ENHANCED CHANCES. TEMPERATURES WILL FLOAT TO A BIT ABOVE
SEASONAL LEVELS WITH TIME.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGH MOST OF THE PERIOD. THERE WILL BE
PERIODS OF TIME WHERE SCT SHOWERS/STORMS ARE POSSIBLE WHICH COULD
BRING RESTRICTIONS TO AREA PORTS. THIS EVENING IS ONE AND THE
OTHER WILL BE TUESDAY AFTERNOON. AT THIS TIME...NO REAL TRIGGER TO
LAY HAT ON FOR CONCRETE TIME OR AREA OF DEVELOPMENT.
MVFR FOG IS POSSIBLE AS DAWN APPROACHES.
.OUTLOOK.../TUESDAY THROUGH SATURDAY/...
THE BEST CHANCE FOR RESTRICTIONS WILL BE TUESDAY INTO WEDNESDAY
WITH FRONTAL BOUNDARY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 23, 3:17 AM EST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 AM EDT MON JUN 23 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-241200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
417 AM EDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 4:17 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT MON JUN 23 2014
OHZ040-041-049-050-232200-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-
517 PM EDT MON JUN 23 2014
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...NORTH CENTRAL
HARRISON...NORTHWESTERN JEFFERSON AND SOUTH CENTRAL COLUMBIANA
COUNTIES...
AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF LEESVILLE LAKE PARK...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
SHERRODSVILLE... LEESVILLE LAKE PARK...
BOWERSTON... DELLROY... KILGORE...
CARROLLTON... BERGHOLZ... AUGUSTA...
MECHANICSTOWN... SALINEVILLE... MILLPORT...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4048 8127 4057 8127 4079 8088 4058 8071
4036 8123 4042 8127 4047 8127Special weather statement, Jun 23, 4:53 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT MON JUN 23 2014
PAZ007-232230-
MERCER PA-
553 PM EDT MON JUN 23 2014
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF GREENVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE... FREDONIA...
MAURICE K GODDARD STATE PARK... STONEBORO...
MERCER...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4149 8043 4149 8034 4149 8033 4149 8012
4146 8000 4112 8022 4136 8053 4148 8053
4149 8052 4150 8044Local storm report, Jun 23, 5:12 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 PM EDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST CARROLLTON 40.58N 81.09W
06/23/2014 E50 MPH CARROLL OH EMERGENCY MNGR
&&
EVENT NUMBER PBZ1401628
XXSpecial weather statement, Jun 23, 5:46 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT MON JUN 23 2014
PAZ007-232330-
MERCER PA-
646 PM EDT MON JUN 23 2014
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 639 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
SHARON...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE... FREDONIA... MERCER...
STONEBORO... MAURICE K GODDARD STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4149 8043 4149 8034 4149 8033 4149 8016
4148 8001 4119 8000 4124 8053 4148 8053
4149 8052 4150 8044Thunderstorm Wind, Mercer
- When
- June 23, 6:35 PM EST
- Where
- Mercer County, 1.48 mi NNE of Cool Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.300, -80.240
Law enforcement reported trees down in multiple locations across Route 19.
Thunderstorm Wind, Mercer
- When
- June 23, 6:43 PM EST
- Where
- Mercer County, 0.86 mi NE of Stoneboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 41.340, -80.110
An NWS employee reported numerous trees down in Stoneboro and Sandy Lake.
Flood, Butler
- When
- June 23, 10:30 PM EST to June 24, 12:30 AM EST
- Where
- Butler County, 0.64 mi ESE of Meridian to 0.7 mi ESE of Meridian
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 40.846, -79.939
A newspaper reported Saw Mill Run Road flooded in Butler Township.
Flood, Butler
- When
- June 24, 12:00 AM EST to 2:00 AM EST
- Where
- Butler County, East Butler to 0.61 mi WSW of East Butler
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.880, -79.830
The Public reported Old East Butler Road flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, June 23, 20142 deaths · 1 event
- Tornado and Hail in Ohio, June 23, 2014$847,000 · EF1 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Tornadoes and Damaging Wind in Illinois, June 23, 2014$36,000 · EF0 · 3 events
- Damaging Winds in Tennessee, June 23, 2014$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
- Flash Flood and Damaging Wind in Georgia, June 23, 2014$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517128, 517129, 517127, 517130.